Due to an outbreak of E. coli in the community, a public health nurse instructs parents regarding measures to prevent further occurrences, which should include:
•E. coli originates in the intestinal tract of animals. It can then grow in meat that is half-cooked. Parents should be aware of the health hazards associated with not cooking meats thoroughly.
•Drinking bottled water will help prevent the outbreak of E. coli from contaminated water.
•Swimming in any non-treated water can increase the risk of E. coli transmission, especially standing water.
•Although E. coli can spread to surfaces from raw meat, cleaning these surfaces twice a day is not necessary.
A patient was recently admitted to hospice care for lung cancer. After filling out his advance directive, the patient says that he worries his physician will be uninterested in his care. Which of the following statements made by the nurse best addresses the patient's concerns?
A nurse is providing discharge instructions to a patient receiving transcutaneous electrical nerve stimulation (TENS). The nurse should include which of the following information?
The nurse is caring for a patient with a hydromorphone (Dilaudid) PCA set at a basal rate of 0.1 mg per hour, with a 0.1 mg bolus every 10 minutes. The nurse is concerned for opioid toxicity when she notes which of the following findings?
A nurse on the psychiatric unit is caring for a patient with schizophrenia who recently started clozapine. Upon assessment, the patient has a temperature of 101.2 F, heart rate of 97 beats per minute, and a productive cough. The patient’s laboratory findings which show hemoglobin 15 g/dL, hematocrit 42%, WBC of 1700/mm³, and ANC (absolute neutrophil count) of 700/mm³. The nurse suspects what?
A nurse working on the medical surgical floor is caring for an elderly patient who is confused. The patient is repeatedly trying to climb out of bed and is at high risk for falling. The patient has an order for lorazepam 0.5 mg PO every 8 hours as needed for anxiety. The nurse gives a dose of lorazepam to help make the patient drowsy so the patient will sleep and stop climbing out of bed. The nurse should know which of the following regarding use of this medication in this situation?
A patient is receiving intravenous vancomycin. The physician wants to know the medication's effectiveness, so a trough drug level is ordered. The nurse should obtain the patient's blood sample:
A nursing student is preparing an IV injection from an ampule. The nurse preceptor reminds the nurse to use
A nurse is preparing to administer an intramuscular injection and observes a few small air bubbles in the syringe. Small air bubbles will alter which aspect of medication administration?
The nurse is preparing to administer potassium chloride, 20 mEq in 100 ml solution over 2 hours. The IV tubing has a drip rate of 15 gtt/ml. What is the drip rate?
When preparing a patient for surgery, the nurse learns that the patient stopped taking her blood pressure medication because it was too expensive. The nurse should collaborate with which health care team member to provide the patient with information and resources for lowering medication costs?
Which medication administration situations should be documented in a healthcare facility's incident reporting system?
A 40-year-old has developed a pleural effusion. The chest x-ray shows that an accumulation of fluid is present in the left lower lobe of the lung. The physician decides to insert a chest tube to drain the fluid. Where is the insertion site?
After shift change on a cardiovascular unit, the new nurse is looking over her assignments to determine the order in which they should be assessed. Which patient should be assessed last?
A new nurse is reviewing her patient assignments for the day. Which patient should the nurse assess first?
A nurse on the medical surgical floor discovered an unresponsive patient. After checking for a carotid pulse for 10 seconds, the nurse could not find a pulse. The nurse called for help and began CPR with chest compressions. Another nurse arrived with an AED, and the pads were placed on the patient's chest. The AED had the power switch turned "ON." Once the AED analyzed the heart rhythm, the device indicates "no shock advised." The nurse knows the next action is which of the following?
A diabetic patient's blood glucose levels have been increasing so the doctor has written an order as follows: Regular insulin 5u
Several nurses suggest to the nurse manager that the new hire RN needs additional time on orientation in order to perform her duties safely and effectively. What should the nurse manager do?
A patient has been admitted with a radial fracture. Which of the following patient statements legally requires further investigation by the nurse?
A nurse is assessing her patient and notices the wrong IV fluids are infusing. What actions should the nurse take?
A migrant worker presents to the ED with complaints of a cough for 2 weeks, low-grade fever, and night sweats. The doctor orders blood work and a chest x-ray. A single nodule is noted in the left lower lung field on x-ray and the interferon-gamma release assay (IGRA) blood test comes back positive for tuberculosis. The nurse knows that along with initiation of treatment for tuberculosis, which of the following is required?
A tracheostomy was inserted into a patient with COPD to relieve airway obstruction. The nurse knows that the patient is at greater risk for ineffective airway clearance if:
Mr. Larsen, a patient in
Which of the following statements written by the nurse should be documented in the subjective findings of the patient record?
A nurse is providing a newly diagnosed diabetic with information about her new medication. The nurse is performing which nursing role?